Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 187, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 1, 2002, 6:39 PM CDT for Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 6:39 PM CDT (23:39 UTC)
- Expired
- Aug 1, 2002, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:00 PM CDT | Thunderstorm Wind 61 E | Gardendale, TX | A second strong microburst developed near the Ector and Midland County line...just northwest of the Midland International Airport...just before 900 PM CDT. As a result...high winds broke windows and blew down trees in the city of Gardendale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
927 WUUS54 KMAF 012339 SVRMAF TXC371-020030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 PM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 730 PM CDT * AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN PECOS COUNTY...OR ABOUT 25 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHWEST AT 10 MPH. * HIGHWAY 385 SOUTH OF FORT STOCKTON IS IN THE PATH OF THIS STORM. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3050 10284 3066 10293 3053 10324 3038 10303
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 1, 2:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU AUG 1 2002 MAIN CONCERN THIS FORECAST CYCLE IS THE POTENTIAL FOR LATE AFTERNOON AND EVENING CONVECTION...MAINLY ACROSS THE NORTHERN AND WESTERN CWA. A STRONG COLD FRONT IS SWEEPING ACROSS NORTHEAST NEW MEXICO AND THE PANHANDLE ATTM. FRONTS PROGRESS SHOULD GRADUALLY SLOW...AND IS EXPECTED TO PUSH INTO THE TEXAS SOUTH PLAINS BY MORNING BEFORE STALLING. DO NOT EXPECT A SIGNIFICANT IMPACT ACROSS THE CWA FROM THIS FEATURE. HOWEVER...WE WILL MONITOR ITS PROGRESS. MAIN FEATURE OF CONCERN IS THE LINGERING SHEAR AXIS WHICH HAS GENERATED CONVECTION OVER PARTS OF THE CWA THE LAST SEVERAL DAYS. THIS FEATURE IS VERY DIFFICULT TO DISTINGUISH TODAY ON VAPOR IMAGERY...AN INDICATION THAT IT HAS WEAKENED. HOWEVER...EVIDENCE OF A WEAK DEFORMATION ZONE REMAINS OVER THE NORTHERN HALF OF THE AREA PER 12Z UPPER AIR DATA AND AREA PROFILERS. THIS ZONE IS BETWEEN TWO ANTICYCLONIC CIRCULATIONS IN THE LARGE SCALE SUBTROPICAL RIDGE...ONE OVER SOUTH TEXAS...AND THE OTHER OVER COLORADO. ASIDE FROM DIURNAL CONVECTION IN THE MOUNTAINS...SHORT RANGE MODELS AGREE THAT WEAK ASCENT FROM THIS FEATURE WILL RESULT IN CONVECTION THIS AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS... NORTHERN BASIN...AND SOUTHEAST NEW MEXICO. THE BEGINNINGS OF THIS MAY BE EVIDENT NOW WITH CU/TCU FIELD NORTHWEST OF TATUM...FORMING NEAR AREA OF WEAK SURFACE CONVERGENCE AND PRESSURE FALLS. WILL MONITOR MID AFTERNOON SATELLITE/RADAR TRENDS TO DECIDE ON EVENING POPS. BELIEVE MID LEVEL SUPPORT FOR CONVECTION WILL SHIFT WEST BY LATE FRIDAY...GIVING THE MOUNTAINS AND ADJACENT PLAINS THE BEST CHANCE FOR RAIN. THIS SHOULD REMAIN THE CASE THROUGH SATURDAY. AS THE CENTRAL PLAINS RIDGE BUILDS EAST BY LATE WEEKEND... DISTURBANCES WILL APPROACH WEST TEXAS AND SOUTHEAST NEW MEXICO FROM THE EAST. WILL MAINTAIN SLIGHT CHANCE POPS SUNDAY INTO THE EXTENDED. MAF 72/095/71/094 2-11 LSA 74/096/73/095 2-11 6R6 75/096/74/095 1-11 MRF 62/084/61/083 2121 CNM 70/098/70/096 2-21 .MAF... TX...NONE. NM...NONE. LINDLEY
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.